You are on page 1of 2

Case Study: Myasthenia Gravis Part 2

Posted on 6/01/07
Part 2 of a Complicated Case of Myasthenia Gravis By Kathleen Moreo, RN, Cm, BSN, BHSA, CCM, CDMS Last month¶s Case Study featured a 61-year-old male who was diagnosed in November 2006 with myasthenia gravis. He received IGIV for limited maintenance, and subsequently sustained a 12-day hospitalization after the IGIV was discontinued. The patient¶s hospitalization included 8 days in ICU, multiple consults, treatment for myasthenia gravis crisis including plasmapheresis, and a diagnostic angiogram and stress test. The patient also had a descending platelet count during his hospitalization, as evidenced by his lab work: 4/12/07 platelets 181,000/mcL; 4/14/07 platelets 130,000/mcL; 4/20/07 platelets 99,000/mcL. Three days after discharge, the patient was again in crisis, but this time it was a different crisis. April 26, 2007 - The patient notices numbness in his left leg which got persistently worse until his appointment with his PCP on May 1. May 1, 2007 - The patient¶s PCP notes that the patient is experiencing numbness in his left leg, which worsens and is associated with pain when walking. He speculates that the patient may have a pinched nerve. That evening, the patient notices while bathing that the left foot is darker than the right foot, and his toenails are dark blue. He immediately returns to the emergency room. Upon presentation to the ER, the patient is found to have a deep vein thrombosis in the popliteal artery. There is no palpable pulse in the left foot, confirmed through Doppler. The patient is admitted to the ICU and placed on a heparin drip. May 2, 2007 - The patient¶s cardiologist completes a threaded tPA drip through the artery of the left leg behind the knee. The blockage is successfully eliminated from the popliteal artery, and circulation is restored to the left foot. The heparin drip is continued prophylactically based on the DVT diagnosis. May 3, 2007 - The patient experiences major chest pain and a CT scan reveals fluid on the gallbladder and infarctions in the spleen. Clots are identified in both arms and in the chest cavity. Platelet count reveals that the patient is in heparin-induced thrombocytopenia. After further clinical and laboratory assessment, the patient is diagnosed with HIT, a serious side effect of heparin use. The patient receives a platelet transfusion and the heparin is immediately discontinued. Anticoagulation with lepirudin, a nonheparin, alternative anticoagulant is administered. Heparin-induced thrombocytopenia, or HIT, usually develops after a patient has been on heparin for 5 days or more. Heparin binds to platelet factor 4 (PF4), forming a highly reactive antigenic complex on the surface of platelets and on endothelial cell surfaces, thereby increasing the number of targets for heparin-dependent antibodies. Susceptible patients then develop an

antibody (IgG) to the heparin-PF4 antigenic complex. Once produced, immunoglobulins, usually IgG, bind to the heparin-PF4 immune complex on the platelet surface. The Fc portion of the IgG then activates the platelets by binding to platelet Fc receptors. Thromboembolic complications can occur in 50% - 65% of patients with HIT, including those with and without thrombosis at diagnosis, and thrombotic complications of HIT can be catastrophic. Approximately 20% of patients with thrombotic complications lose a limb, and about 30% die without appropriate nonheparin therapy. May 4, 2007 -- May 16, 2007 - The patient¶s platelet counts, PTT and INR are continuously monitored to achieve acceptable ranges. The patient¶s lower limbs are assessed for presence of DVT. The goal is to switch the patient to oral warfarin once the platelet counts have normalized. May 16, 2007 ± The patient is discharged on warfarin and instructed to follow up with his physician. Monitoring of the INR and platelets continue. Post Script: June 1, 2007 -- The costs for the first hospitalization (Case Study Part 1) exceeded $225,000. Costs for the second hospitalization, totaling 16 days, have not yet been determined. The arbitration on the original maintenance treatment with IGIV is still under review by the health plan.
http://primeinc.org/casestudies/casemanager/study/508/Case_Study:_Myasthenia_Gravis_Part_2#succ ess